Updated: 5/29/2021

Digoxin

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
5
0
0
0%
0%
Evidence
4
0
0
Topic
Snapshot
  • A 50-year-old man with a past medical history of renal failure and dilated cardiomyopathy presents to the emergency room for nausea, vomiting, and blurry vision. He noticed that previously white objects now look yellow. He was recently started on digoxin. An echocardiogram reveals an atrioventricular block. He is found to be hyperkalemic. He is given an antidote for suspected digoxin toxicity. 
Introduction
  • Drug
    • a cardiac glycoside derived from the foxglove plant, digitalis purpurea
  • Mechanism of action
    • direct reversible inhibition of Na+/K+-ATPase
      • causing ↑ in intracellular Na+ and ↓ in intracellular K+
    • indirectly inhibits Na+/Ca2+-exchanger
      • the increased intracellular Na+ prevents expulsion of Ca2+ from the cell and increases intracellular Ca2+
    • this results in
      • ↑ free Ca2+ ions 
      • ↑ inotropy and contractility 
      • ↑ vagal tone 
        • ↓ conduction through sinoatrial and atrioventricular nodes
        • ↓ heart rate
  • Clinical use
    • heart failure
    • left ventricular dysfunction
    • atrial fibrillation
Toxicity
  • Toxicity can be fatal
  • Clinical manifestations  
    • gastrointestinal symptoms (most common)
      • nausea
      • vomiting
      • abdominal pain
      • diarrhea
    • vision changes 
      • yellow halos around objects
      • blurry vision
    • hyperkalemia
    • arrhythmias
      • atrial ectopy and atrial tachycardia 
  • Risk factors for severe toxicity
    • renal failure 
      • chronic conditions
        • diabetes causing diabetic nephropathy
        • heart failure causing poor kidney perfusion
      • medications
        • nephrotoxic agents
          • aminoglycosides
        • contrast dye
        • NSAIDs 
          •  with chronic use or acute overdose
    • hypokalemia 
      • K+ competes with digoxin for binding sites and excretion
      • low K+ allows digoxin to bind at K+ binding sites on Na+/K+ ATPase 
  • Evaluation
    • serum digoxin concentration
    • serum potassium
    • serial electrocardiograms
  • Treatment
    • digoxin antibodies (anti-digoxin Fab fragments) 
    • Mg2+
    • activated charcoal
      • for those who present within 1-2 hours of ingestion

Please rate topic.

Average 5.0 of 5 Ratings

Questions (5)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK

(M2.CV.15.27) A 67-year old male with congestive heart failure with systolic dysfunction presents to the emergency department with several days of nausea, vomiting, and decreased appetite. He denies fever, chest pain, abdominal pain, or sick contacts. He reports shortness of breath at baseline. His heart rate is 84 beats/min and his blood pressure is 118/87. Physical exam is remarkable for +1 pitting edema in his bilateral lower extremities. His current medications include furosemide, lisinopril, carvedilol, and digoxin. At a recent cardiologist visit, his furosemide dose was increased due to worsening lower extremity edema. His EKG is shown below (Figure A). His lab values are below.

Serum:
Na+: 135 mEq/L
K+: 3.4 mEq/L
Cl-: 94 mEq/L
HCO3-: 25 mEq/L

Management of this patient will likely entail which of the following?

QID: 106100
FIGURES:
1

Atropine administration

3%

(1/31)

2

Potassium and magnesium repletion

58%

(18/31)

3

Hemodialysis

10%

(3/31)

4

Cardiac catheterization

3%

(1/31)

5

Cardiac pacemaker implantation

23%

(7/31)

M 7 E

Select Answer to see Preferred Response

Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Evidence (4)
EXPERT COMMENTS (6)
Private Note